Great Deal! Get Instant $10 FREE in Account on First Order + 10% Cashback on Every Order Order Now

15 references please

1 answer below »
Case study
Case Study Option 2:
Mr Jeffries, a 76-year-old patient was admitted to the acute aged care ward of a hospital following a fall at home, where he injured both his wrists. He has a history of Type 2 diabetes mellitus and usually self-administers his insulin at home via an insulin pen TDS before meals.
The ward was very short-staffed for the morning shift due to staff absences (gastro out
eak), so RN Amanda was seconded from the paediatric ICU (PICU) department to work the morning shift on the acute aged care ward. Amanda had 30 years of PICU experience and had not looked after adults since her graduate year, however, she was happy to help out as she thought that working in aged care had to be much easier than nursing critically unwell infants.
Amanda introduced herself to Mr Jefferies and he asked her when he was going to get his insulin, so he could eat
eakfast. Amanda read the medication order and went to the treatment room to prepare the 2 units of Humulin. She was a bit confused because the medications and equipment were different to the PICU ones, but she drew up the insulin, checking carefully that she had the right patient, right time, and right medication against the medication order. She asked Agency RN George to check the prepared injection, and George glanced at the items in the kidney dish, checked the insulin vial to see that it read “Humulin” and the use by date and said it was all OK. Amanda proceeded to administer the insulin to Mr Jeffries and then continued with her busy shift.
An hour later Mr Jeffries rang the bell as he was feeling very unwell. He appeared anxious, confused, was tachycardic and sweating, so Amanda checked his BGL and it was 1.8 mmol/L. The MET team were called and after some emergency IV dextrose, Mr Jeffries was transfe
ed to HDU for monitoring. An incident form was completed and when questioned by the unit manager about the incident Amanda demonstrated that she had used a 3ml syringe to administer the insulin instead of an insulin syringe. The patient had received 2 mls (200units) of insulin instead of the ordered 2 units of insulin. The hospital Quality and Safety unit investigated this incident.
Root cause: medication e
or – inco
ect dose of medication administered to the patient.
Discussion of identified root cause.
1. Briefly discuss how the identified root cause has led to the outcome for the patient.
2. Identification and discussion of contributing factors
Discuss three (3) contributing factors that have likely led to this sentinel event.
Links to NMBA RN Standards for Practice
3. Identify and discuss two (2) separate NMBA RN Standards which were not practiced o
maintained by the nurse(s) involved in this sentinel event, that may have led to the identified
oot cause. You need to identify and discuss specific sub-standards (e.g. standard 7.2, not
just standard 7).
4. Links to National Safety and Quality Health Service (NSQHS) Standards
Identify and discuss two (2) separate NSQHS Standards which were
eached (or not met)
in this scenario, that may have led to the identified root cause. You need to identify and
discuss specific action items (e.g. Clinical Governance Standard, action 1.03).
5. Outline three (3) recommendations to address the contributing factors you identified from the chosen case study (from question 2), or the root cause. These recommendations need to include practical examples and identify who is responsible for actioning these recommendations.
-Recommendations to address contributing factors or root cause
-Practical example(s) to achieve
-recommendations.
REFRENCES:
Answered 2 days After Apr 20, 2024

Solution

Dr Shweta answered on Apr 22 2024
4 Votes
Ans 1: Following an accident that occu
ed at his residence, Mr. Jeffries, a 76-year-old patient who had a history of type 2 diabetes mellitus, was admitted to the acute aged care section of a hospital. Having a prior diagnosis of Type 2 diabetes mellitus, he self-administers insulin using an insulin pen TDS before meals on a regular basis at home. Insulin is responsible for regulating glucose levels in the bloodstream and causing glucose to be stored in cells such as the liver, muscles, and adipose tissue, which ultimately leads to an increase in general body weight. The primary reason for the secretion of insulin is the presence of glucose; however, the presence of other nutrients, such as free fatty acids and amino acids, might enhance the insulin secretion that is caused by glucose. In addition, the release of insulin is controlled by a number of hormones, including melatonin, estrogen, leptin, growth hormone, and glucagon-like peptide-1. There is a co
elation between the development of insulin resistance and an increase in insulin production, also known as hyperinsulinemia, which allows your body to keep blood sugar levels at a healthy range. If a person does not have insulin resistance but has an excessive amount of insulin in their body, this could lead to hypoglycemia, which is characterized by low blood sugar.
There was a mistake that resulted in him receiving an improper dose of insulin (200 units instead of the 2 units that were intended), despite the fact that he normally administers his own insulin at home. These symptoms included anxiousness, disorientation, tachycardia, and perspiration. As a consequence of this, he experienced this. It is possible for insulin to be administered inco
ectly, which can result in transient and severe low or high blood sugar levels, large changes in blood sugar, and diabetic ketoacidosis (Trief; 2016). Inadequate dosage, excessive dosage, or wrong timing are all examples of potential insulin delivery e
ors. People who have diabetes have the potential to deliver an excessive amount of insulin, which can result in an insulin overdose incident. Perspiration, cognitive disa
ay, and an increased heart rate are among of the hypoglycemia symptoms that might be
ought on by these manifestations. It is possible for cells in the body to take in an excessive amount of glucose if there is an excessive amount of insulin in the bloodstream. In addition to this, it causes a decrease in the amount of glucose that is secreted by the liver. Hypoglycemia is characterized by a number of symptoms, the most common of which are profuse sweating and a feeling of coldness and dampness on the skin. The shivering Lightheadedness or dizziness, slight perplexity, anxiety, tremor, agitation, tachycardia, diplopia, visual blu
ing, and paresthesia in the lips or perioral region are some of the symptoms that can be
ought on by anxiety. The combination of these two occu
ences causes dangerously low levels of glucose to be present in your system. As stated by Kolanczyk (2016), this condition is refe
ed to as hypoglycemia in the medical field. There is a critical medical condition that demands immediate medical assistance, and that condition is an excessive amount of insulin.
Ans 2: Three systemic issues are potential contributory factors that have led to this sentinel occu
ence in Mr. Jeffrey's case.
1. The lack of resources, such as inadequate sterilization equipment or staff, is due to the fact that Nurse RN Amanda was temporarily assigned from the pediatric ICU (PICU) department to perform the morning shift on the acute-aged care ward. Amanda possessed a wealth of 30 years of expertise in the Pediatric Intensive Care Unit (PICU) and had not cared for adult patients since her time as a graduate student. Consequently, she found herself quite perplexed by the dissimilarities in medications and equipment compared to those utilized in the PICU. Amanda, who was new to the division, inadvertently used a 3 mL syringe instead of an insulin syringe to deliver the insulin, and as a result, she accidentally administered 2 milliliters (200 units) of insulin to the patient instead of the prescribed 2 units (Zaboli; 2008, Hooker; 2019).
2. An organizational culture that lacks a focus on patient safety.
3. Lack of sufficient supervision or steps to provide quality control (Binkheder; 2023).
Ultimately, although the immediate trigger for the sentinel event was the administration of an improper drug dose to the patient, the underlying causes are likely to be more intricate and systemic.
Ans 3: The nurses participating in the sentinel event failed to adhere to two NMBA RN Standards as indicated in the scenario (Patra; 2023). The following items are:
Standard 4.2:...
SOLUTION.PDF

Answer To This Question Is Available To Download

Related Questions & Answers

More Questions »

Submit New Assignment

Copy and Paste Your Assignment Here